Hail, Campbell
- When
- July 9, 7:50 PM MST
- Where
- Campbell County, 4 mi NNW of Gillette
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.343, -105.531
A severe thunderstorm tracked east across northern Campbell County and Crook County, producing hail around tennis ball size over parts of the area, including Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked east across northern Campbell County and Crook County, producing hail around tennis ball size over parts of the area, including Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 4:21 PM MST, 3 hours 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
521 PM MDT Thu Jul 9 2020
.DISCUSSION...(This Evening Through Thursday)
Issued at 306 PM MDT Thu Jul 9 2020
An upper ridge will continue to build over the area from the west
this afternoon. At the surface, a weak trof extends from
northeastern South Dakota in southwester SD. Slightly drier air is
located over northwestern South Dakota, as a region of slightly
higher low level moisture has settled into the Black Hills,
southwestern South Dakota, and south central South Dakota. SBCAPE is
around 1500J/KG and radar is already showing storms over the
northern and central Black Hills. Steep low/middle level lapse rates
combined with the moisture pool, may allow for a few strong storms
this afternoon and evening. Convection looks to continue overnight,
moving from west to east. There are quite a few model differences in
the cams, but with the ingredients that are in place, a slight
chance seems warranted.
There is a greater chance for more widespread severe storms over
western South Dakota Friday and Friday night. A surface low develops
over Wyoming and eastern Montana, which will help to draw abundant
low level moisture into the region with dewpoints well into the 60s
on the South Dakota plains. The high dewpoints and temperatures in
the 90s will lead to moderate to strong instability developing
during the afternoon. Moisture convergence and instability to the
east of the sfc trough will be further enhanced by a cold front
dropping southeastward into the area along with increasing synoptic
scale lift aloft. Large hail and strong wind gusts are expected over
parts of western and central South Dakota on Friday afternoon and
night.
Saturday will be slightly cooler. With a noticeably drier airmass
in place, dry weather is expected for Saturday and most of the
day on Sunday.
More active weather will return for Sunday night through next
week as an upper low slowly crosses the Canadian prairie
provinces, producing a period of fast westerly flow across the
northern plains. While models differ on the timing of the various
disturbances in the flow, it appears there will be a chances for
showers and thunderstorms on many days with temperatures near or
slightly cooler than average.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 517 PM MDT Thu Jul 9 2020
Isolated to scattered thunderstorms expected to continue
developing across the region this evening and overnight, with
brief IFR conditions in stronger storms. VFR conditions expected
outside of any storms through the night. Strong to severe storms
expected again Friday afternoon, especially north and east of the
Black Hills.
&&
.FIRE WEATHER...
Issued at 306 PM MDT Thu Jul 9 2020
Critical fire weather conditions may develop over parts of
northeastern Wyoming and far southwestern South Dakota Friday
afternoon and evening. These weather conditions combined with
already dry fuels, has prompted a Fire Weather Watch for part of the
area. A cold front moves through Friday afternoon, causing wind
speeds to increase and shift to the northwest. Sustained winds of 15
to 25 mph with gust to 35 mph are possible behind the front. Minimum
relative humidity values of 10 top 15 percent will be possible.
There is also the potential for an isolated thunderstorm with little
to no precipitation.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
for SDZ322.
WY...Fire Weather Watch from Friday afternoon through Friday evening
for WYZ314>317.
&&
DISCUSSION...MLS
AVIATION...Johnson
FIRE WEATHER...MLSHazardous Weather Outlook National Weather Service Rapid City SD 137 PM MDT Thu Jul 9 2020 SDZ001-002-013-014-032-046-049-101300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette- Tripp- 137 PM MDT Thu Jul 9 2020 /237 PM CDT Thu Jul 9 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible, mainly tonight. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible on Friday, some of which could be severe. More thunderstorms will be possible from Sunday night through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-024>031-041>044-047-072>074-WYZ056-057-071-101300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Western Crook- Wyoming Black Hills-Northeastern Crook- 137 PM MDT Thu Jul 9 2020 /237 PM CDT Thu Jul 9 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible, mainly tonight. A few storms may be strong or severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible on Friday, some of which could be severe. More thunderstorms will be possible from Sunday night through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-058-101300- Northern Campbell-Southern Campbell-Weston- 137 PM MDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible tonight. A few storms may be strong or severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dry weather is expected on Friday, but more thunderstorms will be possible from Sunday night through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 453 PM MDT Thu Jul 9 2020 SDZ072-073-092330- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 453 PM MDT Thu Jul 9 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE COUNTY... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Tilford, or 10 miles southeast of Sturgis, moving east at 30 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of southwestern Meade County to the east of Tilford. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4428 10341 4433 10341 4435 10305 4418 10311 TIME...MOT...LOC 2252Z 273DEG 26KT 4430 10337 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT THU JUL 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 SE FAIRBURN 43.66N 103.17W
07/09/2020 E1.25 INCH CUSTER SD PUBLIC
&&
EVENT NUMBER UNR2002393
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
723 PM MDT THU JUL 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM HAIL 6 WNW ANGOSTURA RESV 43.34N 103.55W
07/09/2020 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
MOSTLY PEA SIZE HAIL, BUT SOME AS LARGE AS QUARTERS.
ALSO HAD ABOUT 2 INCHES OF RAIN IN 30 MINUTES.
&&
EVENT NUMBER UNR2002394
JJSpecial Weather Statement National Weather Service Rapid City SD 806 PM MDT Thu Jul 9 2020 SDZ041-042-100245- Fall River SD-Oglala Lakota SD- 806 PM MDT Thu Jul 9 2020 ...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND SOUTHEASTERN FALL RIVER COUNTIES... At 806 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Oelrichs, or 21 miles northwest of Chadron, moving northeast at 40 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Hay Canyon Butte around 815 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4350 10296 4329 10255 4300 10318 4300 10339 TIME...MOT...LOC 0206Z 222DEG 36KT 4311 10318 Sherburn
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT THU JUL 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 7 SE OELRICHS 43.11N 103.13W
07/09/2020 E1.00 INCH FALL RIVER SD PUBLIC
&&
EVENT NUMBER UNR2002395
JJSpecial Weather Statement National Weather Service Rapid City SD 849 PM MDT Thu Jul 9 2020 WYZ055-058-100330- Weston WY-Southern Campbell WY- 849 PM MDT Thu Jul 9 2020 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND NORTHWESTERN WESTON COUNTIES... At 849 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Reno Junction, or 22 miles northeast of Wright, moving east at 35 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Campbell and northwestern Weston Counties to the southwest of Upton and northwest of Clareton. LAT...LON 4385 10512 4392 10516 4415 10466 4393 10456 TIME...MOT...LOC 0249Z 250DEG 31KT 4390 10509 Sherburn
The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
11 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907011, 907013, 907016, 907018, 907019, 907020, 907021, 907022, 907023, 907024, 907025.